Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 21, 2004

Insulin

Question from Albany, Georgia, USA:

My daughter is three years old and was diagnosed with type 1 in May 2003. She's been doing really well on a two daily injection schedule of NovoLog and NPH. However, I've been having a tough time controlling her blood glucose levels during the night. As a result, her A1C has gone up a bit since her last endo visit. So, her doc put her on Lantus for bedtime and she is still supposed to take her NPH and NovoLog during the day time. Is this a combination that is used? Both NPH and Lantus given during a 24 hour period? I'm concerned about how it will affect her day time blood glucose levels with the extra insulin still working for the full 24 hours. The Lantus website recommends a 20% decrease in NPH if you take with Lantus but the doctor didn't mention this to me at all. I just don't want her to "bottom out" with the extra insulin. Her daytime blood glucose levels are great at this point. What about the injection site soreness? I read that this shot is more painful than the others. Does anyone have any thoughts on that?

Answer:

Sounds like your diabetes team is doing exactly the right thing – looking at your blood glucose results and trying to adapt the insulin to these results. We frequently use Lantus at bedtime and NPH at lunchtime with NovoLog or Humalog as bolus insulins to cover meals and snacks. An alternative that we also use is Lantus bedtime and breakfast as well. All such decisions should be made with blood glucose guidance, of course.

SB